Vision Complications: Is it Lupus? Or Lupus Treatments?
I have worn glasses since I was eight years old. I mostly wore glasses for driving at night, and for reading something far away. Because of this, I rarely wore my glasses to school.
Then one day I woke up, 38 years old, and I couldn’t read the labels on the cans in the pantry, or see the TV menu. My migraines were off the charts, and I was having vertigo attacks almost daily.
Driving already had become a nightmare this past year due to vertigo attacks and backaches. I remember driving to the store about two months ago and reaching for my glasses, then realizing they already were on my face. That’s when I knew something wasn’t right.
Lupus finally had affected my eyes, and I knew it was time for a drastic change. The side effects from some lupus treatments are endless. From Benlysta to Plaquenyl, and on to experimental drugs such as chemo or Xeljanz. Because of this, I am still not sure if it was the lupus that had affected my eyesight, or the treatments. I think that’s what bothers me most.
Mentally I was having more ‘off’ days than on.
I made an appointment with my doctor immediately. I hadn’t felt “all there” in at least three months, and I knew it wasn’t just lupus. The first thing my doctor said was “It’s your meds.” Now I have heard from numerous people that lupus can affect your eyesight, but I also knew that the heavy amount of medications I was on wasn’t helping.
We made the decision to begin tapering me off of Gabapentin and Plaquenyl. Within a week of cutting just those two meds in half, my energy was depleted. My nausea and body pain were back daily. I now was consuming copious amounts of pain killers and ibuprofen to take the sting out of not having those other two medicines. The ones that had worked for more than four years had finally reached their limit.
I needed a new treatment and I needed it fast
The following month I went in for my regular check-up. I needed to get started on a new medication — and fast. My doctor had a month’s sample of a drug typically used for rheumatoid arthritis (RA) called Xeljanz and sent me home.
At first the new medication did nothing. I was still throwing up with severe migraines, and could barely move. But within a week I noticed my body was turning around.
After an especially grueling travel schedule, I found that I didn’t need my typical two weeks of bed rest. My aches and pains were diminishing, and I was able to start tapering my pain medications. For the first time in years, I actually could go a day without a pain killer.
I definitely am feeling better on this new drug, Xeljanz
Alas, my eyesight has not changed. In fact, my doctor stressed to me that it’s possible my vision will not improve. I never will know whether my eyesight got worse due to age, the various treatments I have been on, or whether it’s just plain old lupus.
What I do know is I am getting my life back. And if I have to wear glasses full-time, so be it. Xeljanz, so far, is one drug that is working for this lupus gal.
Note: Lupus News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Lupus News Today, or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to lupus.